Some risk factors for cancer, like smoking, are well known, but others are still being discovered. Now, a brand new report has found that having psoriasis—the autoimmune condition that causes thick, red, scaly skin patches to grow—just may increase your risk of developing several kinds of cancer.
How might psoriasis increase cancer risk?
Although this study does not specifically examine the reasons why people with psoriasis may be more likely to develop cancer, we can offer a few possible explanations. Psoriasis is an inflammatory condition involving overactive immune cells in the body. We know that other chronic inflammatory diseases, such as Crohn’s disease, are also associated with increased risk of developing cancers.
Are Psoriasis Treatments Causing Cancer?
An increasing number of studies link non-melanoma skin cancers to psoriasis treatments such as psoralen-UV-A therapy (PUVA), anti-TNF agents, and non-biologic therapies. However, when it comes to non-cutaneous malignancies, there is “little evidence” from well-conducted studies that psoriasis treatments increase cancer risk, even among individuals with a history of prior cancers, according to authors of a recent update published in the American Journal of Clinical Dermatology.
“New or recurrent cancer incidence rates are modest, and should be weighed against the advantage of controlling disease in psoriasis patients,” according to the authors, led by Shamir Geller, MD, from Memorial Sloan Kettering Cancer Center in New York City.
The studies supporting that conclusion, however, are limited by relatively short periods of treatment exposure and duration of follow-up, according to Geller and co-authors who also noted that additional studies are needed to look at malignancy risk for newer biologic and non-biologic agents.
Likewise, the recent AAD-NPF psoriasis guidelines state that monoclonal antibody therapies such as ustekinumab, IL-17, and IL-23 inhibitors “do not appear” to alter malignancy risk, but the risk for non-melanoma skin cancer appears to increase in patients who have received PUVA or cyclosporine.